Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2001, 9:31 PM CDT for Scotland County, Missouri. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2001, 9:31 PM CDT (02:31 UTC)
- Expired
- May 13, 2001, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Scotland County, MO
The radar
The Quad Cities radar (KDVN), 184 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:40 PM CDT | Hail 0.88 | Memphis, MO | Nickel sized hail reported by cooperative observer. |
| May 13, 9:51 PM CDT | Hail 0.75 | Memphis, MO | Penny sized hail reported by law enforcement. |
| May 13, 9:55 PM CDT | Hail 1 | Memphis, MO | Quarter sized hail covering the ground. Reported by law enforcement. |
| May 13, 10:05 PM CDT | Hail 0.75 | Memphis, MO | Penny sized hail fell for 3 minutes. Reported by trained spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS53 KDVN 140232 SVRMLI MOC199-140315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 931 PM CDT SUN MAY 13 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTLAND COUNTY IN NORTHEAST MISSOURI * UNTIL 1015 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES NORTHWEST OF MEMPHIS... MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MEMPHIS BY 940 PM CDT. ARBELA BY 950 PM CDT. 8 MILES SOUTHWEST OF GRANGER BY 955 PM CDT. SOUTH GORIN BY 1005 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:36 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, May 13, 2:36 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 236 PM CDT SUN MAY 13 2001 MCS JUST OUTSIDE OF THE CWA DRIFTING SLOWLY SOUTHEAST WITH A LARGE COLD POOL ACROSS CENTRAL IOWA. WITH SUCH NONLINEAR PROCESSES DOMINATING...WARM FRONT IN THE PLAINS HASN/T MOVED MUCH AT ALL. RUC GOES AGAINST MODELS AND DOESN/T MOVE WARM FRONT MUCH AT ALL TONIGHT...COMPARED TO ETA/NGM/AVN. WEAK IMPULSES TO GENERATE ANOTHER MCS TONIGHT WITH IT COMING ACROSS OUR CWA. QG FORCING WEAK BUT LLJ POINTS RIGHT AT US WITH A RESPECTABLE THETA E RIDGE. ETA/NGM/AVN PUSH WARM FRONT THROUGH MONDAY BUT IF THE NEW MCS PUTS OUT A COLD POOL TOMORROW...TEMPERATURES WON/T BUDGE MUCH. THEREFORE WILL DELAY WARM FRONT A LITTLE WITH IT NOT PUSHING THROUGH ON MONDAY. POTENTIAL EXITS FOR LOCALLY HEAVY RAIN WITH MCS IF COLD POOL DEVELOPS AND POTENTIAL FOR SVR. FWC/FAN/MAV SIMILAR BUT WILL DO SOME UNDERCUTTING ON PRETENSE THAT SOME TYPE OF COLD POOL DEVELOPS MONDAY. EXTENDED WISE...NOT MUCH TIME TO LOOK AT DUE TO HYDRO CONCERNS. POTENTIAL LOOKS TO HAVE PRECIP CHANCES EACH DAY WITH WEAK IMPULSES MOVING THROUGH AREA AND CLOSE PROXIMITY OF FRONTS. COORDINATED WITH DSM...LSE...AND ILX. .DVN... IA...NONE. IL...NONE. MO...NONE. SCHULTZ
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:43 PM CDT | Flash Flood Warning | DVN | Scotland | 3 hr |
| May 14, 1:43 AM CDT | Severe Thunderstorm Warning | DVN | Clark | 47 min |
| May 14, 2:16 AM CDT | Flash Flood Warning | DVN | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.